Minnesota, 2015Tornado in Minnesota, August 8, 2015
August 8, 2015 · NWS DLH · 1 event in 1 county or zone
Several strong to severe thunderstorms developed during the afternoon hours on Saturday, August 8, 2015 over north-central Minnesota. A cool front moved eastward across northern Minnesota during the afternoon and evening hours and interacted with a northward moving outflow boundary.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several strong to severe thunderstorms developed during the afternoon hours on Saturday, August 8, 2015 over north-central Minnesota. A cool front moved eastward across northern Minnesota during the afternoon and evening hours and interacted with a northward moving outflow boundary. Storms initiated over west-central and central Minnesota near the intersection of the cool front and the outflow boundary and moved generally east-southeastward through late afternoon and early evening. Several additional thunderstorms developed along the cool front over northern and central St. Louis County and progressed east to southeastward. The strongest storms occurred between 3 PM CDT and 7 PM CDT. One supercell developed a tornado near Moilan Lake, near Makinen, MN, in the late afternoon. The tornado was rated EF-1.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 8, 3:03 PM CST, 22 minutes earlier.
Area forecast discussion, Aug 8, 3:03 PM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
403 PM CDT SAT AUG 8 2015
.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 402 PM CDT SAT AUG 8 2015
ANOTHER STORMY DAY ACROSS THE NORTHLAND AHEAD OF A COLD FRONT.
SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS NORTHEAST
MINNESOTA THIS AFTERNOON...INTO WESTERN LAKE SUPERIOR...AND
NORTHWEST WISCONSIN THIS EVENING. SOME STRONG TO SEVERE STORMS WILL
BE POSSIBLE...BUT LACK OF A STRONG CAP MAY PREVENT WIDESPREAD SEVERE
WEATHER. HOWEVER...DEEP LAYER SHEAR OF 35 TO 45 KTS AND MUCAPE OVER
2000 J/KG WILL PRODUCE STORMS CAPABLE OF LARGE HAIL.
COLD FRONT MOVES THROUGH TONIGHT LEADING TO SOME CLEARING SKIES IN
FAR NORTHERN MINNESOTA...THOUGH FOG DEVELOPMENT IS AGAIN EXPECTED
OVERNIGHT ESPECIALLY WHERE HEAVY RAIN FALLS TODAY. SHOWER/STORMS
POSSIBLE AGAIN SUNDAY SOUTHERN EDGE OF THE CWA IN VICINITY OF THE
FRONT...MAINLY IN NORTHWEST WISCONSIN...BUT ELSEWHERE CLEARING SKIES
WITH A LIGHT NORTHWEST WIND AND TEMPERATURES SEASONABLE TO SLIGHTLY
ABOVE NORMAL.
APOLOGIES FOR THE ABBREVIATED DISCUSSION DUE TO ONGOING SEVERE
WEATHER.
.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 402 PM CDT SAT AUG 8 2015
A TRAILING COLD FRONT ACROSS CENTRAL MN AND NRN WI WILL ALLOW A FEW
SHOWERS AND WEAK STORMS TO LINGER ACROSS THE SRN AND SERN PORTIONS
OF THE NORTHLAND SUNDAY NIGHT AND MONDAY MORNING. HIGH PRESSURE WILL
BEGIN TO BUILD IN FROM THE NW EARLY MONDAY PRIOR TO THE PASSAGE OF
AN UPPER S/W OVER WRN ONTARIO...FAR NERN MN AND WRN LAKE SUPERIOR.
AS THIS WAVE BRUSHES THE ARROWHEAD MON AFTERNOON THE COOL AIR ALOFT
ASSOCIATED WITH THE LOW...850MB TEMPS AROUND 7-8 DEG C...WILL
COMBINE WITH WARM SFC TEMPERATURES TO STEEPEN LAPSE RATES AND
TRIGGER A FEW CONVECTIVE SHOWERS AND WEAK T-STORMS. THE BEST CHANCE
WILL BE THROUGH THE ARROWHEAD DURING THE LATE AFTERNOON...WITH
CONDITIONS IMPROVING IN THE EVENING AS THE DAYTIME HEATING IS LOST
AND HIGH PRESSURE BEGINS TO BUILD IN FROM THE WEST.
HIGH PRESSURE WILL DOMINATE THE REGION THROUGH LATE WEDNESDAY WITH
DRY CONDITIONS AND WARMING TEMPERATURES EXPECTED. THE NEXT SYSTEM
WILL ARRIVE FROM THE NW ON THURSDAY WITH ANOTHER ROUND OF SHOWERS
AND STORMS EXPECTED.
TEMPERATURES WILL REMAIN ON THE MILD TO WARM SIDE WITH A SLIGHT
WARMING TREND EXPECTED THROUGH THE WEEK. HIGHS WILL BEGIN TO PUSH
BACK INTO THE 80S WITH OVERNIGHT LOWS IN THE 50S AND 60S.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1224 PM CDT SAT AUG 8 2015
VFR CONDITIONS THIS AFTERNOON WITH SCATTERED RAIN SHOWERS AND
THUNDERSTORMS DEVELOPING AROUND 20-22Z AND PERSISTING INTO THE
EARLY EVENING. MAY LINGER LONGER ACROSS NW WI. WILL LIKELY SEE
AREAS OF FOG...LOCALLY DENSE AT TIMES...ACROSS MUCH OF THE REGION
LATE TONIGHT AND SUN MORNING. CEILINGS WILL DROP BELOW 1000 FT AND
VSBYS WILL FALL TO AROUND 1/2SM OR LESS.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 61 79 58 75 / 50 20 20 10
INL 56 75 52 75 / 10 0 0 20
BRD 61 80 57 79 / 50 20 20 10
HYR 61 81 56 75 / 30 30 30 10
ASX 62 79 56 74 / 40 30 20 10
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
LS...NONE.
&&
SHORT TERM...JJM
LONG TERM...TENTINGER
AVIATION...TENTINGER
Hazardous weather outlook, Aug 8, 3:17 PM CST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
417 PM CDT SAT AUG 8 2015
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-091030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
417 PM CDT SAT AUG 8 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.
.DAY ONE...TONIGHT
STRONG TO SEVERE STORMS WILL CONTINUE OVER PORTIONS OF NORTHEAST
MINNESOTA THIS AFTERNOON INTO THE EVENING. FAR NORTHWEST WISCONSIN
MAY ALSO SEE A SEVERE STORM OR TWO THIS EVENING. THE MAIN THREATS
FROM THE STRONGEST STORMS WILL BE LARGE HAIL...DAMAGING WIND AND
HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS SLIGHT CHANCE OF THUNDERSTORMS MAINLY SOUTH OF HIGHWAY 2
ON SUNDAY AND MONDAY...AND THEN ACROSS MUCH OF THE AREA ON
THURSDAY AND FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS HAVE BEEN ACTIVATED OVER PORTIONS OF THE
NORTHLAND WITH ADDITIONAL ACTIVATION POSSIBLE THIS EVENING.
LSZ121-140>148-091030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
417 PM CDT SAT AUG 8 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.
.DAY ONE...TONIGHT
THUNDERSTORMS WILL BE POSSIBLE OVER THE NEARSHORE WATERS LATE THIS
AFTERNOON INTO THE EVENING. A SEVERE STORM IS POSSIBLE OVER THE
FAR WESTERN AREAS. THE MAIN THREATS WILL BE LARGE HAIL AND
DAMAGING WIND.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS SLIGHT CHANCE OF THUNDERSTORMS OVER WESTERN LAKE
SUPERIOR ON SUNDAY AND MONDAY...AND THEN AGAIN ON THURSDAY AND
FRIDAY.
MELDE
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
In the hours before
Special weather statement, Aug 8, 9:29 AM CST, 5 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1029 AM CDT SAT AUG 8 2015
MNZ018-026-081545-
NORTH ITASCA-SOUTH ITASCA-
1029 AM CDT SAT AUG 8 2015
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ITASCA COUNTY...
AT 1029 AM CDT...A STRONG THUNDERSTORM WAS NEAR TACONITE...OR 7 MILES
NORTHWEST OF HILL ANNEX MINE STATE PARK...MOVING EAST AT 25 MPH.
WIND GUSTS UP TO 35 MPH...DIME SIZE HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR...
KEEWATIN AND NASHWAUK AROUND 1045 AM CDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE LAWRENCE LAKE AND BUCK
LAKE.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.
IF YOU ARE ON OR NEAR ONE OF THE MANY AREA LAKES...GET OFF OF THE
WATER IMMEDIATELY AND SEEK SHELTER ON SHORE INSIDE A STURDY BUILDING.
LAT...LON 4734 9347 4749 9349 4757 9307 4735 9307
TIME...MOT...LOC 1529Z 262DEG 23KT 4741 9337
MOORE
Local storm report, Aug 8, 12:55 PM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
155 PM CDT SAT AUG 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0153 PM HEAVY RAIN 6 ENE HACKENSACK 46.96N 94.41W
08/08/2015 M2.07 INCH CASS MN TRAINED SPOTTER
TOTAL FOR TODAY. 0.23 INCHES FELL THIS MORNING.
&&
KLHLocal storm report, Aug 8, 1:05 PM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
205 PM CDT SAT AUG 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0202 PM HAIL 2 WSW LONGVILLE 46.98N 94.25W
08/08/2015 E0.25 INCH CASS MN TRAINED SPOTTER
&&
KLHSpecial weather statement, Aug 8, 1:27 PM CST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
227 PM CDT SAT AUG 8 2015
MNZ025-035-082000-
NORTH CASS-NORTHERN AITKIN-
227 PM CDT SAT AUG 8 2015
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CASS AND
NORTHWESTERN AITKIN COUNTIES...
AT 226 PM CDT...A STRONG THUNDERSTORM WAS 8 MILES NORTH OF OUTING...
OR 21 MILES SOUTHWEST OF SCHOOLCRAFT STATE PARK...MOVING EAST AT 30
MPH.
WIND GUSTS UP TO 35 MPH...DIME SIZE HAIL...TORRENTIAL RAINFALL...AND
FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR...
SWATARA AROUND 255 PM CDT.
HILL CITY AROUND 300 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE THUNDER LAKE...
WASHBURN LAKE...LAURA LAKE...HAYPOINT...WHITE ELK LAKE...BAIN AND
LAKE ROOSEVELT.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.
IF YOU ARE ON OR NEAR ONE OF THE MANY AREA LAKES...GET OFF OF THE
WATER IMMEDIATELY AND SEEK SHELTER ON SHORE INSIDE A STURDY BUILDING.
LAT...LON 4684 9410 4703 9409 4702 9356 4679 9357
TIME...MOT...LOC 1926Z 273DEG 26KT 4694 9399
MOORE
Local storm report, Aug 8, 2:08 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
308 PM CDT SAT AUG 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL 4 N DEER RIVER 47.39N 93.79W
08/08/2015 E0.25 INCH ITASCA MN TRAINED SPOTTER
SMALL BRANCHES DOWN.
&&
JJMSpecial weather statement, Aug 8, 3:16 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
416 PM CDT SAT AUG 8 2015
MNZ035>037-082145-
SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS-NORTHERN AITKIN-
416 PM CDT SAT AUG 8 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN ST.
LOUIS...NORTHWESTERN CARLTON AND CENTRAL AITKIN COUNTIES...
AT 416 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
NEAR BIG SANDY LAKE TO 6 MILES WEST OF MCGREGOR...AND MOVING EAST AT
20 MPH.
WIND GUSTS UP TO 35 MPH...PENNY SIZE HAIL...AND FREQUENT CLOUD TO
GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.
THESE STORMS WILL BE NEAR...
TAMARACK AROUND 430 PM CDT.
MCGREGOR AROUND 435 PM CDT.
CROMWELL AROUND 445 PM CDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE FLOWAGE LAKE...
BALSAM...SHESHEBEE...KIMBERLY AND WRIGHT.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.
LAT...LON 4679 9280 4654 9297 4655 9365 4680 9326
TIME...MOT...LOC 2116Z 283DEG 18KT 4672 9320 4662 9344
MOORE
Tornado, St. Louis
- When
- August 8, 3:25 PM CST to 3:31 PM CST
- Where
- St. Louis County, 2.97 mi NE of Central Lakes to 3.25 mi SSW of Makinen
- Rating
- EF1
- Path length
- 1.58 mi
- Path width
- 110 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 47.329, -92.433
A supercell thunderstorm developed east of Zim, MN at 3:40 PM CDT and moved initially northeast, but quickly turned easterly, taking on supercell characteristics by 4:00 PM CDT. A tornado developed at 4:25 PM CDT one-quarter mile northwest of Moilan Lake and uprooted several trees on the northwest shore and continuing to the northeast shore. Damage at the start of the track was rated EF-0 with estimated peak winds of 80 mph. The tornado initially tracked southeastward and turned easterly over a homestead on the southeast shore of the lake. Numerous mature softwood trees were uprooted and some trees were broken near the base. Winds near the homestead were estimated between 85 and 90 mph, with the intensity increasing to low-end EF-1. The tornado continued to break and uproot mature trees as it traveled eastward and crossed Moilan Road. The tornado reached peak intensity as it traveled through a stand of trees one-quarter miles east of Moilan Road. Numerous trees were broken near their base. Winds at this location were estimated between 90 and 95 mph, still an EF-1 tornado. The tornado continued eastward and began to weaken crossing Tavern Road and turning northeast. Several trees were broken and uprooted near Tavern Road with estimated winds between 80 and 95 mph. The tornado moved across two homesteads east of Tavern Road as it was weakening and dissipated at 4:31 PM CDT after crossing Pond Road, approximately three-tenths of a mile east of the intersection with Tavern Road.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in Florida, August 8, 20151 death · 2 injured · $30,000 · 2 events
- Wildfire in Arizona, August 8 to 17, 2015$400,000 · 1 event
- Damaging Winds in Alabama, August 8, 2015$225,000 · 70 kt wind · 6 events
- Hail and Damaging Winds in New Mexico, August 8, 2015$100,000 · 54 kt wind · 6 events
- Flash Flooding and Hail in Missouri, August 8 to 9, 2015$50,000 · 1 in hail · 13 events
- Hail and Damaging Wind in Kansas, August 8, 2015$50,000 · 1 in hail · 2 events
- Tornado and Hail in South Dakota, August 8, 2015$5,000 · EF1 · 11 events
- Tornadoes and Damaging Wind in Nebraska, August 8, 2015EF1 · 3 events
- Hail and Heavy Rain in Iowa, August 8 to 9, 20151 in hail · 26 events
- Dense Fog in Kentucky, August 8, 201518 events
- Hail and Damaging Winds in Minnesota, August 8, 20151.75 in hail · 14 events
- Dense Fog in Illinois, August 8, 201510 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709335.